Alert archive / Alabama / River Flood Warnings in 2017

River Flood Warning 18, NWS Birmingham, AL

July 24, 2017Jefferson County, Alabama

NWS Birmingham, AL issued this river flood warning at Jul 24, 2017, 3:58 PM CDT for Jefferson County, Alabama. It was in force for 15 hr.

The area

The outline as issued.

The facts

Issued
Jul 24, 2017, 3:58 PM CDT (20:58 UTC)
Expired
Jul 25, 2017, 7:14 AM CDT
In force
15 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
Minor

County Jefferson County, AL

The radar

The Birmingham radar (KBMX), 40 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Village Creek (AL) at Avenue W in Ensley (ENSA1). The gauge peaked at 9.93 ft at Jul 24, 2017, 7:00 PM CDT.

actionminormoderate51007/2407/2507/26
Action stage
10 ft
Minor stage
10 ft
Moderate stage
13 ft
Major stage
16 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02458450, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

359 
WGUS44 KBMX 242058
FLWBMX


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning 
National Weather Service Birmingham AL 
358 PM CDT Mon Jul 24 2017

...The National Weather Service in Birmingham AL has issued a Flood 
Warning for the following rivers in Alabama... 

  Village Creek At At Avenue W Affecting Jefferson County.

.Heavy rainfall upstream of Avenue W will cause water to reach flood
stage of 10 feet. Interests need to be aware of waters rapidly rising over
flood stage over the next couple of hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement will be issued this evening...or sooner if 
conditions warrant.

&&

ALC073-250858-
/O.NEW.KBMX.FL.W.0018.170724T2059Z-170725T1214Z/
/ENSA1.1.ER.170724T2059Z.170724T2200Z.170725T0014Z.NO/
358 PM CDT Mon Jul 24 2017

The National Weather Service in Birmingham AL has issued a 

* Flood Warning for 
  the Village Creek At At Avenue W.
* through Monday Evening...or until the warning is cancelled.
* At  3:15 PM Monday The stage Was 2.2 feet. 
* Flood stage is 10.0 feet. 
* Minor flooding is forecast. 
* Impact...At 11.0 feet...Sections of the road in the digest area of 
  the water treatment plant are flooded. Additional flooding in the 
  digest area of the water treatment plant occurs and increases as 
  the creek level rises. 

&&

LAT...LON 3352 8687 3351 8688 3351 8689 3353 8690
          3352 8688                   

$$
1 follow-up statement
658 
WGUS84 KBMX 250141
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
Flood Statement 
National Weather Service Birmingham AL
841 PM CDT Mon Jul 24 2017


...The flood warning is cancelled for Village Creek At 
Avenue W...

.Village Creek has reached its crest at 10.02 feet, and is now
quickly falling. Flooding threats have therefore ended in the 
Ensley area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

This will be the final statement for this event.

&&

ALC073-250211-
/O.CAN.KBMX.FL.W.0018.000000T0000Z-170725T1214Z/
/ENSA1.1.ER.170725T0011Z.170725T0015Z.170725T0021Z.NO/
841 PM CDT Mon Jul 24 2017

The Flood Warning is cancelled for
  Village Creek At At Avenue W.
* AT  8:15 PM Monday the stage was 9.0 feet. 
* Fell below flood stage at 7:21 PM Monday.
* Flood stage is 10.0 feet. 
* Forecast...The river will continue to fall to 7 feet by 9pm and
under 5 feet by 10pm.



&&

LAT...LON 3352 8687 3351 8688 3351 8689 3353 8690
          3352 8688                   

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Jul 24, 3:44 PM CDT, 14 minutes earlier.

Area forecast discussion, Jul 24, 3:44 PM CDT, 14 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
344 PM CDT Mon Jul 24 2017

.UPDATE...
Evening Update.

&&

.SHORT TERM...

Chaotic conditions across Central Alabama this afternoon. Even
more mechanisms out there now than we previously discussed. The
boundary from near Double Springs to Birmingham to Wedowee has
been the most active boundary so far. It has also maintained its
relative position just a tad north than I had originally thought.
An outflow has pushed out south of the this area and expect
additional development south and east as we progress through the
afternoon. Some of the rainfall has had some high rain rates and
localized flooding remains possible with the high moisture
content in the atmosphere. Wet microburst indices are in the
Moderate range so a few wind gusts into the 40 to 45 mph range are
also possible but will be very localized.

I'm not giving up on the south, as a few boundaries are noted
moving into the southern areas from the south and southwest.
SBCape values are around 2500 and Li's are only -3, indicating
some warm air aloft. At any rate, still enough for some thunder
development and will keep the rain chances above normal summer
time activity south too.

Overnight will be quite tricky. Believe we will experience a few
showers and thunderstorms as upper trough approaches from the
northwest and a mid level low intrudes from the south. We will
lose heating of the day, but scattered activity should be around.

Much the same scenario on Tuesday as the airmass does not change,
boundaries around, and plenty of moisture and instability to
ignite some showers and storms. Kept the highest chances south and
this was once again above the normal rain chances for a summer
day.

75

Previous short-term discussion:
Wow, there are numerous mechanisms out there today that may
enhance shower and thunderstorm coverage. The challenge will be
where to place the highest chances. Overall, an above normal rain
chance for this summer day.

First off, we have a surface trough which is a reflection of the
mid to upper trough approaching the area from the northwest. This
subtle boundary was in the neighborhood of the southern Tennessee
Valley Counties. The actual synoptic front was a few hundred miles
behind this trough and therefore no airmass change expected. Some
early morning convection along this boundary sent out a few
outflow boundaries that were generally located from near Hamilton
to Calera to Sylacauga. This was also very close to the north and
east extent of the morning low stratus deck. This low stratus
deck also produced a differential heating zone which just enhanced
the boundary zone. Two additional differential heating zones,
most likely from leftover convective boundaries, were located near
Auburn and Phenix City. On the latest Water Vapor Imagery, a
"relative" jet streak was observed from northern Arkansas to
northern Kentucky which may enhance the lift over northern
Alabama. It appears this jet streak was only 45-50kts, but OK for
summer time in the south. Some of the low stratus was also still
depicted on the least satellite imagery, and therefore have the
convective initiation zone located near these smaller scale
boundaries. Some activity already beginning in the higher
orographic zones northeast and along the aforementioned boundary
zone.

There is a large rain mass across southern Mississippi that the
models are not handling too well. There is a mid level low moving
slowly eastward. Enhanced 850 theta e field and some better 850
winds near this feature. It appears that this feature will move
slightly north of east today and eventually enhance the rain
potential across south Alabama. Upper level winds become more
westerly oriented area wide by this afternoon and expect a
convergence of these focusing mechanisms across the south half of
central Alabama late this afternoon.

The forecast retains its same general flavor from the previous
ones, but did increase rain chances this afternoon south and into
this evening. With PWATS close to 2 inches, some of the rainfall
may be locally heavy. At this time, it will be too local for any
mention of minor flooding or other concerns. The wet microburst
potential is Low to Moderate today, so once again, some of the
storms may produce gusty winds and deadly lightning, but an
overall low threat strong to severe is not warranted.

Temperatures today will be below what we have experienced the
past several days. Although low level moisture remains the same,
heat indices will not reach 105 degrees to due clouds and rain.

Thought of the day...it was in the 30s in central and northern Quebec
this morning.

75

.LONG TERM...
Tuesday through Monday.

The main trough axis and frontal boundary push southward through
Central AL on Tuesday. This will increase coverage of thunderstorms
across the area with the best chances being south of the I-20
corridor Tuesday afternoon. The boundary slides into Southern AL
overnight Tuesday into Wednesday. Low level ridging builds in behind
the front Wednesday afternoon, keeping rain chances lower for the
northern portions of Central AL. Have kept 40 PoPs in across the
southern third of the area.

Southerly flow returns on Thursday as low level ridging builds in
across the TX and LA coasts. This will increase moisture across the
area leading to dewpoints in the low to mid 70s. Models still
hint that we could see another hot/humid afternoon on Thursday;
however, another trough begins to dig southward as a surface low
slides eastward through the Midwest. This will lead to height
falls across Central AL, so there's some uncertainty on just how
warm it can get Thursday before the southerly flow becomes more
westerly and dries out, lowering the afternoon heat indices. I'll
keep a low confidence mention in the HWO for Thursday afternoon
because it's still possible some areas might reach 105 degree heat
index briefly. Will continue to follow trends in models to see if
this needs to be adjusted or removed.

There is some model disagreement on timing, but we could see a more
substantial cold front push into Central AL Friday and through the
weekend. Thunderstorm chances will increase, but due to timing
uncertainty, have left 40-50 PoPs in the forecast Friday evening and
Saturday. Temperatures expected to be in the mid to upper 80s behind
the front for the second half of the weekend and into early next
week as the northerly flow continues with troughing in the Eastern
US.

25/Owen

&&

.AVIATION...
18Z TAF Discussion.

Chaotic conditions across Central Alabama today. As mentioned in
the short term discussion, numerous small and some larger scale
boundaries and lifting mechanisms around the region this period.
Mentioned thunderstorms at all terminals this afternoon as VCTS
and Tempo. Will be updated for prevailing conditions as necessary
and will affect BHM/EET/ASN first. This convective activity may
last into the evening hours and have kept some mention of VCSH
into the early evening. This may need to be extending when and if
a trend establishes itself.

Low stratus has lifted for the most part but there are a few
lingering areas of MVFR ceilings. These clouds will continue
lifting into VFR ceilings in a few hours outside rain areas. There
will be no airmass change and low level conditions will be very
moist overnight. Models are hinting at some weak isentropic lift
again around daybreak near the area that had the clouds this
morning. Will keep the mention of IFR ceilings starting just
before daybreak and slowly mixing out through the morning. Showers
and thunderstorms are expected again tomorrow most numerous south.

75

&&

.FIRE WEATHER...

Rain chances remain above normal for a summer day and night
through Tuesday, as a mid to upper level trough enters the
region. Plenty of moisture, instability and convergence/focus will
aide in this development. Temperatures not quite as hot as the
previous several days as heat indices only reach around 100.
Dispersion values will be low due to relatively light surface
winds and light transport winds.

75

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     72  90  72  91  73 /  30  50  20  30  20
Anniston    73  89  73  91  73 /  30  50  20  30  20
Birmingham  75  89  74  93  75 /  30  50  20  30  20
Tuscaloosa  74  89  74  94  75 /  50  50  20  30  20
Calera      74  89  73  92  74 /  40  50  20  30  20
Auburn      73  87  73  88  73 /  50  60  30  40  20
Montgomery  75  90  75  92  75 /  50  60  30  40  20
Troy        72  88  73  90  73 /  50  60  30  40  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Jul 24, 3:34 AM CDT, 12 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
334 AM CDT Mon Jul 24 2017

ALZ011>015-017>050-251145-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
334 AM CDT Mon Jul 24 2017

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Heat indices may reach 105 degrees Thursday afternoon across Western
portions of Central Alabama.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Local storm report, Jul 24, 2:58 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
258 PM CDT MON JUL 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     FLASH FLOOD      FULTONDALE              33.62N 86.80W
07/24/2017                   JEFFERSON          AL   TRAINED SPOTTER

            RUSHING WATER OVER STOUTS ROAD IN
            FULTONDALE.

&&
Local storm report, Jul 24, 3:14 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
314 PM CDT MON JUL 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 PM     FLASH FLOOD      1 SSW TARRANT           33.59N 86.77W
07/24/2017                   JEFFERSON          AL   PUBLIC

            WATER COMPLETELY COVERING PINSON VALLEY
            PARKWAY & SURROUNDING PARKING LOTS IN
            TARRANT.

0255 PM     FLASH FLOOD      FULTONDALE              33.62N 86.80W
07/24/2017                   JEFFERSON          AL   TRAINED SPOTTER

            RUSHING WATER OVER STOUTS ROAD IN
            FULTONDALE.

0238 PM     FLASH FLOOD      ONEONTA                 33.95N 86.47W
07/24/2017                   BLOUNT             AL   EMERGENCY MNGR

            SEVERAL STREETS IN DOWNTOWN ONEONTA UNDER
            WATER.

&&
Local storm report, Jul 24, 3:20 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
320 PM CDT MON JUL 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     FLASH FLOOD      1 NW KINGSTON           33.55N 86.78W
07/24/2017                   JEFFERSON          AL   EMERGENCY MNGR

            WATER COVERING ROAD AT TALLAPOOSA STREET AND
            THE I59/20 INTERCHANGE.

&&
Special weather statement, Jul 24, 3:30 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Birmingham AL
330 PM CDT MON JUL 24 2017

ALZ017-242100-
Blount AL-
330 PM CDT MON JUL 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BLOUNT COUNTY UNTIL
400 PM CDT...

At 330 PM CDT, Doppler radar was tracking a strong thunderstorm over
Arkadelphia, or 12 miles northeast of Sumiton, moving east at 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Arkadelphia, Rickwood Caverns and Smoke Rise.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3384 8683 3384 8688 3383 8691 3383 8695
      3387 8696 3386 8695 3387 8695 3387 8692
      3391 8692 3392 8689 3394 8688 3393 8686
      3395 8684 3395 8683 3396 8682
TIME...MOT...LOC 2030Z 275DEG 9KT 3389 8691

32/Davis
Local storm report, Jul 24, 3:47 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
347 PM CDT MON JUL 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     FLASH FLOOD      1 NW KINGSTON           33.55N 86.78W
07/24/2017                   JEFFERSON          AL   EMERGENCY MNGR

            WATER COVERING ROAD AT TALLAPOOSA STREET AND
            THE I59/20 INTERCHANGE.

0256 PM     FLASH FLOOD      1 SSW TARRANT           33.59N 86.77W
07/24/2017                   JEFFERSON          AL   PUBLIC

            WATER COMPLETELY COVERING PINSON VALLEY
            PARKWAY & SURROUNDING PARKING LOTS IN
            TARRANT.

0255 PM     FLASH FLOOD      FULTONDALE              33.62N 86.80W
07/24/2017                   JEFFERSON          AL   TRAINED SPOTTER

            RUSHING WATER OVER STOUTS ROAD IN
            FULTONDALE.

0238 PM     FLASH FLOOD      ONEONTA                 33.95N 86.47W
07/24/2017                   BLOUNT             AL   EMERGENCY MNGR

            SEVERAL STREETS IN DOWNTOWN ONEONTA UNDER
            WATER.

&&
Local storm report, Jul 24, 3:54 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
354 PM CDT MON JUL 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0203 PM     FLASH FLOOD      2 WNW ST. CLAIR SPRINGS 33.78N 86.43W
07/24/2017                   ST. CLAIR          AL   EMERGENCY MNGR

            WATER COVERING SPRINGVILLE STATION RD. AND
            PONDING IN THE WAL-MART PARKING LOT.

&&

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 1:32 PM CDTSpecial Weather StatementBMXSt. Clair28 min
Jul 24, 1:37 PM CDTAreal Flood AdvisoryBMXJefferson113 min
Jul 24, 2:01 PM CDTAreal Flood AdvisoryBMXSt. Clair3 hr
Jul 24, 2:05 PM CDTSpecial Weather StatementBMXJefferson25 min
Jul 24, 2:22 PM CDTSpecial Weather StatementBMXShelby23 min
Jul 24, 2:33 PM CDTFlash Flood WarningBMXJefferson3 hr
Jul 24, 2:37 PM CDTFlash Flood WarningBMXBlount3 hr
Jul 24, 2:42 PM CDTAreal Flood AdvisoryBMXJefferson3 hr
Jul 24, 2:54 PM CDTFlash Flood WarningBMXJefferson3 hr
Jul 24, 3:17 PM CDTAreal Flood AdvisoryBMXClay3 hr
Jul 24, 3:30 PM CDTSpecial Weather StatementBMXCullman30 min
Jul 24, 4:04 PM CDTSpecial Weather StatementBMXMacon26 min
Jul 24, 4:57 PM CDTAreal Flood AdvisoryBMXClay3 hr
Jul 24, 5:20 PM CDTAreal Flood WarningBMXJefferson3 hr
Jul 24, 6:44 PM CDTSpecial Weather StatementBMXFayette, Lamar31 min

Nearby

River Flood Warnings in Alabama, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.